Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 4, 2017Jackson County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 4, 2017, 8:42 PM EDT for Jackson County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 8:42 PM EDT (00:42 UTC)
Expired
Aug 4, 2017, 9:30 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Wind
40

County Jackson County, GA

The radar

The Atlanta radar (KFFC), 116 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS82 KFFC 050042
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
842 PM EDT FRI AUG 4 2017
 
GAZ023>025-034-035-050130-
Banks GA-Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
842 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANKS...SOUTHEASTERN
HALL...JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT
COUNTIES UNTIL 930 PM EDT...

At 842 PM EDT...a strong thunderstorm was over Chestnut Mountain, or
10 miles south of Gainesville...moving east at 20 mph.

  HAZARD...40 mph wind and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Gainesville, Jefferson, Commerce, Braselton, Flowery Branch, Oakwood,
Maysville, Arcade, Hoschton, Pendergrass, Gillsville, Talmo, Candler,
Peach State Speedway, Thompsons Mill, Chateau Elan, Chestnut
Mountain, Road Atlanta-Lanier Speedway and Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3406 8391 3419 8394 3438 8355 3410 8345
TIME...MOT...LOC 0042Z 252DEG 16KT 3415 8384 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:54 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 4, 7:54 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
754 PM EDT Fri Aug 4 2017

.PREV DISCUSSION... /Issued 336 PM EDT Fri Aug 4 2017/

SHORT TERM /Tonight through Saturday Night/...

A front will move through the northern portion of GA tonight before
becoming hung up across central GA through the weekend. Ahead of the
front some showers and isolated thunderstorms are moving across the
region. Two many areas to note: (1) The convection moving ahead of
the front to our NW and (2) the convection moving in across central
GA from upper level impulses. Coverage of showers/thunderstorms may
increase a bit later this afternoon/evening ahead of the front.
While the cloud cover has helped keep instability down a bit, the
highest CAPE is across central GA. Meanwhile, there is a bit better
shear to the north correlated with the front. With these disjointed
features, organized widespread convection will be limited.  Not to
mention the frontal passage being past peak heating. Expect the
precipitation activity to diminish as we go through the overnight.
Winds will begin to shift behind the front, albeit rather light from
the NW. Fog and stratus may be an issue by the morning as low level
moisture becomes trapped under the inversion, especially across
central GA. Depending on the exact placement of the front, this will
be the axis by which we see shower and thunderstorm development
again tomorrow afternoon.  More than likely the front will be
situated just north of a line from Columbus to Macon to Augusta.
Therefore, anticipate a bit better precipitation coverage in region.
Winds behind the front will become NW while south of the front,
winds will still be around of the SW supplying more moisture. North
GA will have a pretty pleasant day tomorrow with scattered mid level
CU formation.

Temperatures will be a couple degrees below normal...lows in the
low/mid 60s across the north to low 70s in central GA.  Highs in the
low/mid 80s in the higher terrain to mid/upper 80s elsewhere.

26

LONG TERM /Sunday through Friday/...

Latest guidance still indicating overall active pattern
supportive of high end chance to likely pops through next week so
made little change to previous other than a few periods with
slightly higher adjustments given increased confidence. Otherwise
did a refresh on other fcst elements per guidance blend. Previous
discussion follows...

Baker

LONG TERM /Saturday Night through Thursday/...
A generally wet and unsettled summertime weather pattern will
predominate this long term period as abundant moisture will be
available to fuel showers and thunderstorms....most so during
the afternoon and evening hours but possibly other times as well.

A stationary front across the n to central GA area and the passage
of an upper level trough will have brought much diminished shower
and storm chances to the area Saturday night. This will be relatively
short-lived as moisture will be returning Sunday/Sunday night across
the area with the NAM and GFS faster than the European.
Another weak cold front drifts into n GA late Tuesday and Wednesday.
A moist WSW flow aloft with potential short waves will favor n GA
slightly through this period with the highest pops but not by much.

Temperatures are expected to run close to normal for overnight
lows and up to several degrees below normal for daytime highs.

BDL

&&

.AVIATION...
00Z Update...
Generally VFR conditions across the area this evening, with
showers and thunderstorms still developing over the state. A cold
front will move through late this evening, with drier air and
clearing conditions behind it. Expect the front to push south of
the ATL/AHN area sites, and keep CSG and MCN in a favorable
environment for IFR cigs and restricted visibilities. Lingering
clouds are expected across middle Georgia into Saturday, with
PROB30 for TSRA after 18z. Winds will shift from the SW to the NW
tonight as the front moves through. Winds will generally be 6kt or
less overnight, 5-8kt through the day Saturday, and gusty in/near
convection.

//ATL Confidence...00Z Update...
Medium on cigs/vsbys after 04z.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  89  68  88 /  40  20  30  50
Atlanta         70  87  71  87 /  40  20  30  50
Blairsville     61  82  59  83 /  50  10  20  30
Cartersville    67  86  64  88 /  30  20  30  40
Columbus        72  88  73  88 /  60  50  30  60
Gainesville     68  86  68  86 /  40  20  30  40
Macon           71  88  71  89 /  60  50  30  50
Rome            66  86  63  88 /  40  10  20  40
Peachtree City  69  87  68  87 /  40  30  30  50
Vidalia         72  86  72  89 /  70  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....17
AVIATION...31
Hazardous weather outlook, Aug 4, 3:27 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
327 PM EDT Fri Aug 4 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
327 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area
this afternoon and evening. Isolated strong to severe
thunderstorms are possible across north and portions of central
Georgia. The main hazards will be strong gusty winds, hail,
frequent lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There will be a chance for thunderstorms each day, most so during
the afternoon and evening hours. A few storms could be strong to
severe with the main hazards being gusty winds, frequent lightning
and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 4, 3:46 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
346 PM EDT FRI AUG 4 2017

GAZ098-111>113-042015-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-
346 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...WHEELER...
SOUTHWESTERN TREUTLEN AND NORTHERN MONTGOMERY COUNTIES UNTIL 415 PM
EDT...

At 346 PM EDT...a strong thunderstorm was near Glenwood, or near
Alamo...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Tarrytown, Lothair, Landsburg, Barnhill, Kibbee and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3202 8269 3214 8284 3242 8262 3224 8238
TIME...MOT...LOC 1946Z 221DEG 20KT 3214 8271

WIND...50MPH
Special weather statement, Aug 4, 4:19 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
419 PM EDT FRI AUG 4 2017

GAZ086-098-112-113-042045-
Toombs GA-Emanuel GA-Treutlen GA-Montgomery GA-
419 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
SOUTHEASTERN EMANUEL...EASTERN TREUTLEN AND NORTHEASTERN MONTGOMERY
COUNTIES UNTIL 445 PM EDT...

At 419 PM EDT...a strong thunderstorm was near Zaidee, or 8 miles
east of Soperton...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Swainsboro, Vidalia, Stillmore, Oak Park, Nunez, Tarrytown, Lexsy,
Zaidee and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8215 3248 8218 3243 8219 3236 8225
      3235 8225 3235 8224 3222 8244 3235 8259
      3266 8227 3253 8213
TIME...MOT...LOC 2019Z 226DEG 28KT 3234 8246

WIND...50MPH
Special weather statement, Aug 4, 7:01 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
701 PM EDT FRI AUG 4 2017

GAZ071>073-081>084-094-095-042330-
Peach GA-Wilkinson GA-Baldwin GA-Monroe GA-Bibb GA-Houston GA-
Crawford GA-Jones GA-Twiggs GA-
701 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...WESTERN
WILKINSON...WESTERN BALDWIN...SOUTHEASTERN MONROE...BIBB...NORTHERN
HOUSTON...CRAWFORD...JONES AND NORTHWESTERN TWIGGS COUNTIES UNTIL 730
PM EDT...

At 701 PM EDT...a line of strong thunderstorms was along a line
extending from near Dames Ferry to near Lizella to Horns...and moving
east at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Gray, Roberta, Warner Robins, Centerville, Byron, Gordon,
Payne, Payne City, Postell, Lake Tobesofkee, Bradley, Wayside,
Mountain Springs, Griswoldville, Wesleyan, Skipperton, Arkwright,
Browns Crossing and Horns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3263 8406 3265 8408 3286 8385 3304 8377
      3318 8339 3317 8337 3317 8332 3287 8333
      3266 8347 3261 8407
TIME...MOT...LOC 2301Z 259DEG 13KT 3299 8373 3278 8378 3266 8400

WIND...50MPH
Special weather statement, Aug 4, 8:22 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
822 PM EDT FRI AUG 4 2017

GAZ072-081>083-050115-
Bibb GA-Crawford GA-Jones GA-Twiggs GA-
822 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR BIBB...NORTHEASTERN CRAWFORD...
SOUTHERN JONES AND WESTERN TWIGGS COUNTIES UNTIL 915 PM EDT...

At 821 PM EDT...a strong thunderstorm was near Sandy Point, or 9
miles northeast of Roberta...moving east at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Macon, Payne, Payne City, Cross Keys, Wesleyan, Dry Branch, Lizella,
Lake Tobesofkee, Skipperton, Arkwright, Rutland and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3285 8391 3285 8389 3288 8384 3299 8360
      3273 8346 3273 8386
TIME...MOT...LOC 0021Z 253DEG 16KT 3281 8389
Special weather statement, Aug 4, 8:23 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
823 PM EDT FRI AUG 4 2017

GAZ069-078>080-050130-
Harris GA-Taylor GA-Upson GA-Talbot GA-
823 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
NORTHWESTERN TAYLOR...WESTERN UPSON AND TALBOT COUNTIES UNTIL 930 PM
EDT...

At 823 PM EDT...a strong thunderstorm was over Olive Branch, or near
Talbotton...moving east at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Woodland, Junction City, Geneva, Sunset Village,
Baldwinville, Baughville, Olive Branch, Po Biddy Crossroads, Sprewell
Bluff State Park, Pleasant Hill, Howard, Sunnyside, Prattsburg, Big
Lazer Creek Wma and Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3292 8438 3255 8430 3255 8445 3256 8445
      3256 8449 3255 8449 3254 8451 3255 8454
      3254 8454 3254 8468 3256 8467 3256 8469
      3258 8469 3259 8470 3275 8472
TIME...MOT...LOC 0023Z 253DEG 16KT 3269 8461
Special weather statement, Aug 4, 8:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
842 PM EDT FRI AUG 4 2017

GAZ023>025-034-035-050130-
Banks GA-Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
842 PM EDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANKS...SOUTHEASTERN
HALL...JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT
COUNTIES UNTIL 930 PM EDT...

At 842 PM EDT...a strong thunderstorm was over Chestnut Mountain, or
10 miles south of Gainesville...moving east at 20 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Jefferson, Commerce, Braselton, Flowery Branch, Oakwood,
Maysville, Arcade, Hoschton, Pendergrass, Gillsville, Talmo, Candler,
Peach State Speedway, Thompsons Mill, Chateau Elan, Chestnut
Mountain, Road Atlanta-Lanier Speedway and Apple Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3406 8391 3419 8394 3438 8355 3410 8345
TIME...MOT...LOC 0042Z 252DEG 16KT 3415 8384

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:22 PM EDTSpecial Weather StatementFFCBibb53 min
Aug 4, 8:23 PM EDTSpecial Weather StatementFFCTalbot67 min
Aug 4, 8:27 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker, Whitfield48 min
Aug 4, 8:37 PM EDTSevere Thunderstorm WarningFFCBaldwin, Twiggs, Wilkinson38 min
Aug 4, 8:40 PM EDTFlash Flood WarningFFCBibb6 hr
Aug 4, 8:53 PM EDTTornado WarningFFCWilkinson52 min
Aug 4, 8:59 PM EDTSpecial Weather StatementFFCTowns, Union46 min
Aug 4, 9:36 PM EDTSpecial Weather StatementFFCWashington39 min
Aug 4, 9:42 PM EDTSpecial Weather StatementFFCBarrow, Jackson48 min
Aug 4, 9:57 PM EDTSpecial Weather StatementFFCWhitfield48 min
Aug 5, 12:46 AM EDTSpecial Weather StatementFFCCoweta, Fayette44 min
Aug 5, 7:33 PM EDTSpecial Weather StatementFFCHancock42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.